Alert archive / Iowa / Flash Flood Watches in 2019
Flash Flood Watch 2, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood watch at Mar 21, 2019, 2:24 PM CDT for Emmet County, Iowa. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2019, 2:24 PM CDT (19:24 UTC)
- Expired
- Mar 22, 2019, 12:00 PM CDT
- In force
- 22 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- None
County Emmet County, IA
The radar
The Sioux Falls radar (KFSD), 167 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
223 WGUS63 KDMX 211924 FFADMX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Des Moines IA 224 PM CDT Thu Mar 21 2019 ...Ice Jams Forming on West Fork Des Moines River near Estherville... IAZ004-220300- /O.NEW.KDMX.FF.A.0002.190321T1924Z-190322T1700Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Emmet- Including the city of Estherville 224 PM CDT Thu Mar 21 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... The National Weather Service in Des Moines has issued a * Flash Flood Watch for a portion of northwest Iowa, including the following area, Emmet. * Through Friday morning * The Emmet County emergency manager has reported two ice jams upstream of Estherville along the West Fork Des Moines River where River Flood Warnings are already posted. While slow steady rises are already anticipated along this reach of river around Estherville through at least the weekend, faster more impactful rises may occur on the order of hours rather than days if the jams break. * Residents and businesses along the river preparing for flooding should be aware that rapid river rises, likely no more than a stage of 13.5 feet, may occur in a matter of hours rather than days if the ice jams break. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Small
2 follow-up statements
488 WGUS63 KDMX 220234 FFADMX Flood Watch National Weather Service Des Moines IA 934 PM CDT Thu Mar 21 2019 ...Ice Jams Continue on West Fork Des Moines River near Estherville... IAZ004-221045- /O.CON.KDMX.FF.A.0002.000000T0000Z-190322T1700Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Emmet- Including the city of Estherville 934 PM CDT Thu Mar 21 2019 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING... The Flash Flood Watch continues for * Emmet County and the areas surrounding the city of Estherville. * Through Friday morning * The Emmet County emergency manager has reported two ice jams upstream of Estherville along the West Fork Des Moines River where River Flood Warnings are already posted. While slow steady rises are already anticipated along this reach of river around Estherville through at least the weekend, faster more impactful rises may occur on the order of hours rather than days if the jams break. * Residents and businesses along the river preparing for flooding should be aware that rapid river rises, likely no more than a stage of 13.5 feet, may occur in a matter of hours rather than days if the ice jams break. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MJB
717 WGUS63 KDMX 221143 FFADMX Flood Watch National Weather Service Des Moines IA 643 AM CDT Fri Mar 22 2019 ...Ice Jams Continue on West Fork Des Moines River near Estherville... IAZ004-221700- /O.CON.KDMX.FF.A.0002.000000T0000Z-190322T1700Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Emmet- Including the city of Estherville 643 AM CDT Fri Mar 22 2019 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON CDT TODAY... The Flash Flood Watch continues for * A portion of northwest Iowa, including the following area, Emmet. * Until noon CDT today * The Emmet County emergency manager has reported two ice jams upstream of Estherville along the West Fork Des Moines River where River Flood Warnings are already posted. While slow steady rises are already anticipated along this reach of river around Estherville through at least the weekend, faster more impactful rises may occur on the order of hours rather than days if the jams break. * Residents and businesses along the river preparing for flooding should be aware that rapid river rises, likely no more than a stage of 13.5 feet, may occur in a matter of hours rather than days if the ice jams break. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Mar 21, 12:53 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 21, 12:53 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1253 PM CDT Thu Mar 21 2019 .DISCUSSION.../Today through Wednesday/ Issued at 352 AM CDT Thu Mar 21 2019 Summary...Seasonable and dry conditions will round out the week, with highs in the 40s to 50s. Precipitation will slide through the area for the weekend, though temperatures will remain in the 50s before cooling off early next week. Conditions then rebound by mid- week with potential widespread 60s and the return of precipitation chances. Today and Tomorrow...Amplified ridging will begin to be nudged off the Rockies as a wave digs into the SW US. Iowa will primarily remain underneath NW upper level flow, but will avoid any notable cooling off as source region of 925-850mb temps experiences downslope warming off the Canadian Rockies. Models suggest shallower mixing today and tomorrow, but may very likely be underdone, especially for today with clear skies and predominantly westerly flow. As such, kept with boosted temperatures about 2 to 4 degrees F over initial guidance today in anticipation of deeper mixing able to tap into warming 925-850 mb temperatures over the southwest half of the area. A bit less certainty on mixing depth and warming tomorrow with a few hi-res windows still attempting to bring in a stratus deck during the morning hours, but should clear out by late morning/early afternoon. Saturday and Sunday...Best opportunity for precipitation falls within this time frame as upper level ridging moves off the Rockies and into the Plains as a trough slides out of the SW US. Synoptic guidance in most recent runs, 00z, have come into much better agreement in location and progression of both upper level and surface features. Initial precipitation will begin to slide in from the W/SW Saturday afternoon with the WAA wing and on through the evening and overnight. Surface low will continue a NE track through Kansas until it roughly reaches the SW corner of Iowa and should take a more easterly path along or just south of the Iowa-Missouri border. This would suggest the heaviest rainfall potentials remain over southern Iowa and areas further south where the greatest convective potential will exist. Such a path would bode well for the areas of northern and central Iowa continuing to battle river/flooding issues. Monday through Wednesday...On the heels of the weekend system, high pressure will slide in from the north, including a backdoor cold front that will drop daytime temperatures Monday back into the 40s. The cooldown will be brief though as ridging begins to build back in across the Plains, eventually returning temperatures into the 50s and potentially 60s by Wednesday. While synoptic guidance remains in good broad agreement in the overall pattern, GFS attempts to build in widespread precipitation Wednesday while others remain dry. This is at least in part due to Iowa placed in the left exit and right entrance region of two strong jet regions which are devoid, at least in strength, in other guidance. Given it being 7 days out, left precipitation chances alone for the time being. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1252 PM CDT Thu Mar 21 2019 Difficult and lower confidence forecast. Snow field over the eastern Dakotas and western Minnesota may become a production zone for lower stratus/fog aft 03z. Sfc and H850 fields show a weak trough moving south through the flow now...and H700 flow overnight would take any stratus/fog southeast with time into our forecast area. For now, have lowered cigs to just above MVFR and added 6SM br at KALO/KMCW/KFOD as cooler and potentially saturated boundary layer air progresses southeast through 16z Friday. Indications are that any field of stratus would mix out in the afternoon hours beyond 18z Friday. Will need to monitor closely and will pass on details to evening shift for later forecasts today. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Curtis AVIATION...REV
Hazardous weather outlook, Mar 21, 3:57 AM CDT, 10 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 357 AM CDT Thu Mar 21 2019 IAZ004>007-015>017-023>028-033>039-044>050-059>061-073-074-220900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Dallas-Polk-Jasper-Warren-Marion- 357 AM CDT Thu Mar 21 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight River Flood Warnings are in effect for portions of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Precipitation chances return during the weekend, but heavy rainfall is not anticipated and should not further exacerbate ongoing river flooding. Flooding along area rivers will persist this week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Reports of any flooding, ice jams, or streams overflowing their banks would be appreciated. IAZ057-058-062-070>072-075-081>086-092>097-220900- Audubon-Guthrie-Poweshiek-Cass-Adair-Madison-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 357 AM CDT Thu Mar 21 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Precipitation chances return during the weekend, but no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. CURTIS
Nearby
Flash Flood Watches in Iowa, 2019Every flash flood watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.